Severe Acute Noise-Induced Tinnitus: Xanax Reduces the Intensity — Looking for Safer Alternatives

Discussion in 'Support' started by Marcuso22, Dec 10, 2020.

    1. AUTHOR
      AUTHOR
      Marcuso22

      Marcuso22 Member

      Location:
      Canada
      Tinnitus Since:
      11/2020
      Cause of Tinnitus:
      Loud prolonged exposure to alarm system
      So you take it on a per needed basis, not regular daily use for years? Do you take anything for sleeping? I can't sleep without taking my medication. The loudness of the tinnitus is far too loud. Even with .5 mg Xanax & 10mg Nortriptyline I am having difficulty staying a sleep or getting back to sleep when something wakes me up. When I try to nap in afternoon all I do is toss and turn because I'm only taking smaller dose of Xanax during day.

      Have you tried Nortriptyline?
       
    2. AUTHOR
      AUTHOR
      Marcuso22

      Marcuso22 Member

      Location:
      Canada
      Tinnitus Since:
      11/2020
      Cause of Tinnitus:
      Loud prolonged exposure to alarm system
      How long were you on Nortriptyline, and what dosage? As far as Xanax, for me it's now nearing two months.

      Do you take anything for sleeping or are you able to sleep without medication?

      My tinnitus is far too loud to not be taking medications to reduce the tinnitus level.
       
    3. Jrblovsky

      Jrblovsky Member

      Location:
      USA
      Tinnitus Since:
      Christmas 2019
      Cause of Tinnitus:
      NOISE/Menieres Who knows
      I sleep with an old metal box fan in my room. It's quite noisy and helps sometimes. Like last night I fell asleep in like 10 minutes. The night before I was up until 7am. 5am the night before. I only use Xanax when it's getting me and only take .25 mg. Mostly during the day is when it bothers me the most. When I was working I couldn't concentrate at all without Xanax. Nortriptyline I take 40 mg per day. Been taking it for roughly 5 months on and off. Start at 10 mg and you tinnitus will possibly go up for a few days and then dramatically go down in volume. The main thing with this torture is to try your best to stay away from it. If you can use a masker, get one.

      Do you have hearing loss? If so mask near your hearing loss frequency and the noise will disappear.

      I don't know how bad your losses are but let me assure you mine is really extreme. I cant get out of bed some days. Everyone is different and it's hard to say what will help.
       
    4. Tweedleman
      Depressed

      Tweedleman Member Benefactor

      Location:
      Canada
      Tinnitus Since:
      2001
      Cause of Tinnitus:
      Unknown/Noise
      I pretty much do take the Clonazepam daily, 0.5-1mg. When my ears are at their worst, I'll take a 0.5mg in the morning and another by evening. I haven't tried Nortriptyline, just Amitriptyline 25mg and it basically made me drowsy and dried the hell out of my mouth. Didn't affect my tinnitus.

      As for sleep aids, well, I used to rely heavily on Valerian and Melatonin. But these days I'm back to my old self, consuming copious amounts of cannabis. So I'm usually trashed enough come bedtime, lol. I'm basically ripped 24/7, spikes be damned. Certain strains are potent enough to knock you flat out, doesn't matter if it spikes your tinnitus cause you're gonna fade away eventually, lol. :wacky::sleep:
       
      • Funny Funny x 1
    5. AUTHOR
      AUTHOR
      Marcuso22

      Marcuso22 Member

      Location:
      Canada
      Tinnitus Since:
      11/2020
      Cause of Tinnitus:
      Loud prolonged exposure to alarm system
      Were you ever on Xanax? I know you said you feel Clonazepam is better for day usage but I wasn't sure if you were saying that from personal experience.
       
    6. AUTHOR
      AUTHOR
      Marcuso22

      Marcuso22 Member

      Location:
      Canada
      Tinnitus Since:
      11/2020
      Cause of Tinnitus:
      Loud prolonged exposure to alarm system
      I have to go for another audiogram but my first one showed just below normal hearing loss for my age with right side worse which is the ear that suffers with hyperacusis or reactive tinnitus (sorry Michael Leigh). I don't think I want to continue with Nortriptyline. I took 10mg for 10 days now before bedtime with Xanax I take during day/night and the other night I took 20mg of Nortriptyline and I woke up with this piercing high frequency squeaky sound in both ears which went on the whole day driving me crazy. At least with the Xanax it lowers the high extreme tones down to more of a hissing sound which I find much easier to deal with. The problem I have with Xanax is that when I take it during day .5mg and I end up resting for couple hours I wake up with shortness of breath or perhaps it might be hypotension. It just feels like my heart is beating too slow.
       
    7. AUTHOR
      AUTHOR
      Marcuso22

      Marcuso22 Member

      Location:
      Canada
      Tinnitus Since:
      11/2020
      Cause of Tinnitus:
      Loud prolonged exposure to alarm system
      Mirtazapine was suggested at one of my visits at hospital but they weren't ENT specialists. I had read Mirtazapine can cause tinnitus so I didn't want to take it. They wanted me off the Xanax which was working so I wasn't interested. What dosage did you take of Mirtazapine? And for how long?
       
    8. Tanni
      Provocative

      Tanni Member Benefactor

      Tinnitus Since:
      October 2017
      Cause of Tinnitus:
      ???
      30mg for about a year.

      The biggest issue we face here when wanting to try a medication for sleep/anxiety/depression is the worry that it will exacerbate tinnitus. For me, I refused any medication at first because I was so afraid to take the chance. But my mental health was in such a desperate, terrible place that I had to take something, and for me it worked out fine. No issues at all.

      You will get very different advice on this forum regarding this issue as some feel you shouldn't take any drugs. But that decision is yours to make, and depends entirely on how you feel, as you know better than anyone else whether you need that extra help or not. My opinion:

      Some medicines are more dangerous for the ears than others, and the chances of Tinnitus being exacerbated by some of them is quite slim. You will always find at least one instance of someone getting tinnitus/exacerbating it from any medication or activity, so look for the number of instances and use your best judgement.

      If you have a search on this forum for the following three, they tend to be the most regularly used on this site. I know quite a few people on here who have used them with no problems (myself included). But please do the search, read people's experiences, and make the decision for yourself, along with your doctor:

      Mirtazapine
      Amitriptyline
      Nortriptyline
       
    9. Jrblovsky

      Jrblovsky Member

      Location:
      USA
      Tinnitus Since:
      Christmas 2019
      Cause of Tinnitus:
      NOISE/Menieres Who knows
      Much agreed about the advice on here. In all honesty I have talked to a lot of people on this forum and many of them have no or mild hearing loss at most. It seems those people are most worried about taking drugs. In my personal experience I tried listening to this advice and landed myself having multiple nervous breakdowns but everyone is different. I have a lot of hearing loss in my right ear and normal hearing with no loss or tinnitus in my left. Just do what you need to get by. I hope someday I can go back to work being I just turned 34 years old. All the work for my post graduate degree and I can reap the benefits.

      Best of luck
      Josh
       
      • Useful Useful x 1
    10. Kenilworth

      Kenilworth Member

      Tinnitus Since:
      06/2016
      Cause of Tinnitus:
      unknown
      Are you still on Xanax? I took it once for a couple months and cold tapered it without being aware of how bad things can get.

      I just recently had an acoustic trauma and things are unbearable. I'm thinking of taking Xanax for a longer period because I'm struggling to cope.
      Did your spike eventually settle down after the acoustic trauma?

      I just recently had a trauma. I'm afraid the spike may be permanent.
       
      • Hug Hug x 1
    11. Sayeed

      Sayeed Member Benefactor

      Location:
      miami fl
      Tinnitus Since:
      4/1/21
      Cause of Tinnitus:
      unsure
      What dosage did you take before? How often and how long? My doctor says it's safe for me to take every other day at low dosages .25 mg but I don't take it more than twice a week.
       
    12. Kenilworth

      Kenilworth Member

      Tinnitus Since:
      06/2016
      Cause of Tinnitus:
      unknown
      I took .25 mg Alprazolam occasionally for about 2 months. But since the trauma I'm considering taking it every night or every other night, just until things eases.

      I'm suffering from severe tinnitus. If yours is mild, I would suggest taking the med only when you need it. Please don't quit the meds suddenly. Taper within weeks or months.
       
Loading...

Share This Page